Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hyperbolic minimizing geodesics

Author: Daniel Offin
Journal: Trans. Amer. Math. Soc. 352 (2000), 3323-3338
MSC (2000): Primary 37J45, 37J50, 58E30; Secondary 53C20, 34D08, 58E10
Published electronically: March 21, 2000
MathSciNet review: 1661274
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We apply the intersection theory for Lagrangian submanifolds to obtain a Sturm type comparison theorem for linearized Hamiltonian flows. Applications to the theory of geodesics are considered, including a sufficient condition that arclength minimizing closed geodesics, for an $ n $-dimensional Riemannian manifold, are hyperbolic under the geodesic flow. This partially answers a conjecture of G. D. Birkhoff.

References [Enhancements On Off] (What's this?)

  • 1. W. Ambrose, The index theorem in Riemannian geometry, Annals of Mathematics, v. 73 (1961) 49-86 MR 24:A3608
  • 2. V. I. Arnold, On a characteristic class entering in quantization conditions, Funct. Anal. Appl, 1 (1967), 1-13 MR 35:2296
  • 3. V. Bangert, Closed geodesics on complete surfaces, Math. Ann. 251 (1980), 83-96 MR 81k:58027
  • 4. V. Bangert, Mather sets for twist maps and geodesics on tori, Dynamics Reported vol. 1, Teubner, Stuttgart, (1988), 1-56 MR 90a:58145
  • 5. V. Bangert, Minimal geodesics, Erg. Th. Dyn. Sys. 10 (1990), 263-286 MR 91j:58126
  • 6. G.D. Birkhoff, Dynamical Systems, Amer. Math. Soc. Colloq. Pub., v.9 (new ed.), Amer. Math. Soc., Providence, RI (1966) MR 35:1
  • 7. R. Bott, On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure Appl. Math. 9, (1956), 171-206 MR 19:859f
  • 8. R. Devaney, Blue sky catastrophes in reversible and Hamiltonian systems, Ind. Univ. Math. J., 26, (1977), 247-263 MR 55:4275
  • 9. J.J. Duistermaat, On the Morse index in variational calculus, Adv. Math. 21, (1976), 173-195 MR 58:31190
  • 10. G.A. Hedlund, Geodesics on a two-dimensional Riemmanian manifold with periodic coefficients, Ann. of Math. 33, (1932), 719-739
  • 11. D. Kalish, The Morse index theorem where the ends are submanifolds, Trans. Amer. Math. Soc., 308, (1988), 341-348 MR 89i:58024
  • 12. W. Klingenberg, Riemmanian Geometry, De Gruyter Stud. Math. 1, Walter de Gruyter, Berlin, (1982) MR 84j:53001
  • 13. R.S. MacKay, private communication
  • 14. J.N. Mather, Existence of quasiperiodic orbits for twist homeomorphisms of the annulus, Topology 21, (1982), 457-467 MR 84g:58084
  • 15. J.N. Mather, Action minimizing invariant measures for positive Lagrangian systems, Math. Z. 207, (1991), 169-207 MR 92m:58048
  • 16. K. Meyer, Hamiltonian systems with a discrete symmetry, J. Diff. Eqns., 41, (1981), 228-238 MR 83a:58040
  • 17. D. Offin, A spectral theorem for reversible second order equations with periodic coefficients, Journal of Differential and Integral Equations, 5 (1992), 615-629 MR 93g:58027
  • 18. D. Offin, A Theorem on Uniform Hyperbolicity of Periodic and Limit Periodic Solutions of Planar Hamiltonian Systems, preprint, Queen's University Press (1998).
  • 19. H. Poincaré, Les méthodes nouvelles de la mécanique céleste, Vol. III, Gauthier-Villars, Paris, 1899; reprints, Dover, New York, 1957; Librairie Sci. Tech. Albert Blanchard, Paris, 1987. See p. 355. MR 19:414f; MR 89e:01054a
  • 20. H. E. Rauch, A contribution to differential geometry in the large, Ann. of Math. 54, (1951), 38-55 MR 13:159b
  • 21. F. W. Warner, Extension of the Rauch comparison theorem to submanifolds, Trans. Amer. Math. Soc., 122, (1966), pp. 341-356 MR 34:759

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37J45, 37J50, 58E30, 53C20, 34D08, 58E10

Retrieve articles in all journals with MSC (2000): 37J45, 37J50, 58E30, 53C20, 34D08, 58E10

Additional Information

Daniel Offin
Affiliation: Department of Mathematics and Statistics, Queen’s University, Kingston, Ontario, Canada K7L 3N6

Received by editor(s): September 18, 1998
Published electronically: March 21, 2000
Additional Notes: This research supported in part by NSERC grant OGP0041872
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society